Iowa, 2019Blizzard in Iowa, February 23 to 24, 2019
February 23 to 24, 2019 · NWS ARX · 6 events in 6 counties and zones
A strong winter storm dumped 8 to 12 inches of snow across most of northeast Iowa from February 23rd into the 24th. As the snow was winding down, the winds increased with sustained winds of 25 to 35 mph common along with gusts of 45 to 55 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm dumped 8 to 12 inches of snow across most of northeast Iowa from February 23rd into the 24th. As the snow was winding down, the winds increased with sustained winds of 25 to 35 mph common along with gusts of 45 to 55 mph. This created blizzard conditions for much of the 24th with major drifting, white-outs and numerous road closures. The effects of the blizzard continued into the 25th when most schools were closed. The highest reported snowfall amount was 12 inches in Carpenter (Mitchell County) and the highest recorded wind gust was 55 mph by the automated weather observing equipment at the Oelwein airport (Fayette County). In New Hampton (Chickasaw County) between 40 and 50 stranded motorists were housed in emergency shelters set up in a local church and museum. A state of emergency was declared in Mitchell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 23, 5:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 23, 5:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
545 PM CST Sat Feb 23 2019
.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CST Sat Feb 23 2019
At 3 PM, a deepening surface low pressure system was located over
eastern Kansas. MSAS has 6 mb height falls across north-central
Iowa and northwest Missouri. Water vapor imagery shows a dry slot
over Missouri. This will move just southeast of the area this
evening. Further to the west and northwest a deformation snow/rain
band has developed from central Kansas northeast into northwest
Iowa. The visible satellite shows plenty of vertical development
in this band. In addition, there has been isolated thunderstorms
from time to time.
For tonight, the 23.12z and 23.18z models are in good agreement
that the surface low will continue to intensify as it move
northeast. It will be located near Madison by midnight and
Escanaba Michigan by 6 AM Sunday. The models continue to show that
the deformation band will move northeast across northeast Iowa,
southeast Minnesota, and west-central, central, and north-central
Wisconsin tonight. Most unstable CAPES in this band will be up to
200 J/kg this evening. In addition, this system will become
negatively tilted aloft. This will greatly enhance the lift across
the Upper Mississippi River Valley. Due to this, expanded the
isolated storms across the entire area. The 23.15z SREF has snow
rates of 1-2 inches per hour north of a Waterloo Iowa to Wisconsin
Rapids line. Up to 10 percent of the ensemble family even has some
3 inch per hour snow rates. These high snowfall rates will be
found across the area will move into the area after 6 PM and then
continue through 3 AM Sunday.
Due to the convection, we have seen an upward trend in the QPF for
tonight. Liquid totals are now anywhere from 0.9 to 1.2 inches
from Austin Minnesota and Charles City Iowa northeast through
LaCrosse, Winona, Viroqua, Black River Falls, and Medford. This
has resulted in the heavy snow band expanding in width and in
amounts. The Winter Storm Warning was expanded to include Monroe,
La Crosse, and Houston counties. The Blizzard Warning was expanded
to include both Fayette and Winneshiek counties in northeast
Iowa. Snow totals in the heaviest band will range from 7 to 14
inches. In addition to this, a Winter Weather Advisory was added
to Allamakee and Clayton counties in northeast Iowa, and Adams,
Crawford, Juneau, Richland, and Vernon counties in Wisconsin.
These areas will see anywhere from 2 to 6 inches of snow.
From late tonight into Sunday, the surface pressure gradient will
dramatically tighten across the region. In addition as strong cold
air advection moves into the region, the 1000 to 800 mb lapse
rates will dramatically steepen. This will result in the stronger
winds (which are even stronger than what they looked like the past
couple of days) from aloft to mix down to the surface. Sustained
winds will range from 25 to 35 mph and the wind gusts will range
from 40 to 55 mph. There may be even some isolated gusts in the
lower 60s. Despite the snow being heavy and wet, these winds will
cause white outs and considerable drifting. The greatest threat
for blizzard conditions will be the wind prone areas of northeast
Iowa and southeast Minnesota. Since much of the existing snow pack
in Grant County was capped off by the freezing rain this morning
and there will be little additional snowfall, a Wind Advisory was
issued for this county.
.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CST Sat Feb 23 2019
On Monday morning, wind chills will range from 20 to 35 below. A
Wind Chill Advisory will be likely needed.
For the remainder of this time period, temperatures will be well
below normal and there will be periodic snow chances. The highest
snow chances look to be from Monday, Tuesday into Wednesday and
from Thursday night into Friday night. All 3 of these snow events
look to be light.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM CST Sat Feb 23 2019
Here comes a mess! Precipitation shield to the south will continue
to lift north and fill in through the evening, with rain initially
expected near/east of the Mississippi but precipitation rapidly
changing to snow farther west, including RST where VLIFR
conditions are likely for several hours in heavy snow through the
early morning hours of Sunday. LSE will also change to snow
quickly, though a little later toward 03-04Z per current trends,
but with some thunder also possible this evening (don't see that
very much in February). Steady snow will gradually taper off late
tonight, but wind will quickly become the big storm as northwest
winds gust 40-50 knots for many locations, producing
blowing and drifting snow, most pronounced at RST but even
possible at LSE for a time into Sunday morning, which is quite
rare based on climatology.
Behind the heavier snow, lingering lighter snow showers may also
combine with wind and blowing snow to greatly reduce visibility,
with IFR conditions expected to last at RST through much of Sunday
while LSE may eventually improve to VFR, though will have to
monitor the potential for some blowing snow at times. Snow totals
of 10+" are likely for RST, while LSE sees 4-8", though that
number could rise if the changeover to snow occurs quicker than
forecast (which is a possibility). Simply put, this one is going
to be a mess for many areas tonight into Sunday with significant
impacts to airport operations expected.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Sunday for WIZ043-044-
053>055.
Winter Storm Warning until 6 PM CST Sunday for WIZ017-029-
032>034-041-042.
Wind Advisory from 6 AM to 9 PM CST Sunday for WIZ061.
MN...Blizzard Warning until 6 PM CST Sunday for MNZ079-086-087-094-
095.
Winter Storm Warning until 6 PM CST Sunday for MNZ088-096.
IA...Blizzard Warning until 6 PM CST Sunday for IAZ008>010-018-019-
029.
Winter Weather Advisory until 6 PM CST Sunday for IAZ011-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...LawrenceHazardous weather outlook, Feb 23, 2:17 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
217 PM CST Sat Feb 23 2019
IAZ008>010-018-019-029-MNZ079-086-087-094-095-241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
217 PM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for parts of northeast Iowa and
southeast Minnesota.
.DAY ONE...Tonight
A Blizzard Warning is in effect tonight.
Although a wintry mix may occur initially, precipitation will
change over to all snow and become heavy this evening. Snowfall
rates of 2 inches per hour are expected along with the potential
for a thunderstorm. Snow will be wet and heavy, with accumulations
of 8 to 12 inches possible.
Blizzard conditions develop tonight as winds increase with gusts
of 50 mph. Widespread white-out conditions are possible. Impacts
to travel will be significant. Cancel or alter travel plans.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Blizzard Warning continues Sunday.
Snow ends by early morning with little if any additional
accumulation. Strong northwest winds persist with gusts of 50
mph. Widespread blowing and drifting snow with white-outs will
continue. Severe impacts to travel.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled. The weight of this additional snow may
lead to problems with roof tops, including possibility of failures
if structure is in a weaker state.
MNZ088-096-WIZ017-029-032>034-041-042-241200-
Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-
217 PM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for parts of southeast
Minnesota and west central into north central Wisconsin.
.DAY ONE...Tonight
A Winter Storm Warning is in effect tonight.
A wintry mix of precipitation will move back in this evening,
gradually turning to all snow. Snow accumulations from 6 to 10
inches are expected, with locally higher amounts possible north of
Interstate 94. A light glaze of ice is also possible.
Winds increase tonight with gusts of 45 to 50 mph. Be prepared
for travel impacts, including drifting and blowing snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winter Storm Warning continues Sunday.
Snow ends in the morning with 1 to 2 inches additional accumulation.
Strong northwest winds continue with gusts of 45 to 50 mph.
Blowing and drifting snow across ridge-tops and other open areas.
Localized white-out conditions possible. There will be impacts to
travel.
.SPOTTER INFORMATION STATEMENT...
Snowfall or icing reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled. The weight of this additional snow may
lead to problems with roof tops, including possibility of failures
if structure is in a weaker state.
IAZ011-030-WIZ043-044-053>055-241200-
Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
217 PM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for parts of northeast Iowa into
southwest Wisconsin.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect tonight.
A wintry mix can be expected going into the evening, turning to
all snow. 2 to 6 inches of snow is expected, along with some
glazing. Winds increase tonight with gusts of 45 to 50 mph. Be
prepared for travel impacts, including slippery roads and drifting
snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winter Weather Advisory continues Sunday.
Snow ends in the morning with under an inch of additional
accumulations. Strong northwest winds continue with gusts of
45 to 50 mph. Blowing and drifting snow across ridge-tops and
other open areas. There will be impacts to travel.
.SPOTTER INFORMATION STATEMENT...
Snowfall and icing reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ061-241200-
Grant-
217 PM CST Sat Feb 23 2019
This Hazardous Weather Outlook is for parts of southwest Wisconsin.
.DAY ONE...Tonight
Rain and a wintry mix of precipitation will move back in this
afternoon, gradually transitioning to snow tonight. Rainfall of
0.50" to 0.75" is possible. Snowfall from a trace to 1 inch, or a
light glaze of ice are also possible.
Winds increase tonight with gusts of 45 mph.
Area streams and rivers should also be watched for rises.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A wind advisory will be in effect Sunday. Strong northwest winds,
gusting to 50 mph, can be expected as the snow ends. Additional
light accumulation possible. Be ready for travel impacts.
.SPOTTER INFORMATION STATEMENT...
Precipitation or flooding reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Shea
In the hours before
Local storm report, Feb 23, 7:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW 3 ESE DOUGLAS 44.09N 92.51W
02/23/2019 M0.5 INCH OLMSTED MN BROADCAST MEDIA
SNOW/GRAUPEL MIX.
&&Blizzard, Chickasaw
- When
- February 23, 8:00 PM CST to February 24, 5:15 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 7 to 8 inches of snow fell across Chickasaw County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including U.S. Highway 63. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 8 inches in New Hampton. The highest recorded wind gust was 48 mph by a mesonet station near Ionia. Emergency shelters were set up at a local church and museum in New Hampton to house between 40 and 50 stranded motorists.
Blizzard, Floyd
- When
- February 23, 8:00 PM CST to February 24, 5:35 PM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 7 to 8 inches of snow fell across Floyd County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including U.S. Highways 18 and 218. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 8 inches near Nora Springs. The highest recorded wind gust was 51 mph by the automated weather observing equipment at the Charles City airport.
Blizzard, Mitchell
- When
- February 23, 8:00 PM CST to February 24, 5:35 PM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 9 to 12 inches of snow fell across Mitchell County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including U.S. Highway 218 and State Highway 9. The impacts from the blizzard conditions caused schools to be closed on February 25th. A state of emergency was declared for the county. The highest reported snowfall total was 12 inches in Carpenter.
Blizzard, Fayette
- When
- February 23, 8:30 PM CST to February 24, 4:55 PM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that up to 4 inches of snow fell across Fayette County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including State Highway 150. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest recorded wind gust was 55 mph by the automated weather observing equipment at the Oelwein airport.
Blizzard, Howard
- When
- February 23, 8:30 PM CST to February 24, 6:35 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 6 to 7 inches of snow fell across Howard County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including U.S. Highway 63 and State Highway 9. Over 30 vehicles became stuck on roads across the county. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 7 inches in Elma.
Blizzard, Winneshiek
- When
- February 23, 9:00 PM CST to February 24, 3:35 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 4 to 6 inches of snow fell across Winneshiek County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures resulting in travel not being advised. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest recorded wind gust was 51 mph by the automated weather observing equipment at the Decorah airport.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807970, 807972, 807974, 807971, 807973, 807975.